Wednesday, January 30, 2008

The "deadly" truth about opiates

I know that I have been spending a lot of my time writing about drugs etc recently, but I feel that this is a responsibility that I must take on as I have been working at a medical detox facility in Florida called Novus and we get people off drugs.

The most prevalent drugs that I see in people coming to get clean are the use of "legal" opiates and some illegal as well. Oxycodone (Percodan), Hydrocodone (Vicodin), Raw Opium, Opium, Codeine, Morphine, Heroin, Hydromorphone (Dilaudid), Methadone (Dolophine) and the list goes on...

"Possible" Effects of Opiates

I put the above in parenthesis as I see these things happening all the time when people are coming off drugs and it is NOT fun for the user at all and so to me it should be classed as more than just "possible" effects...

General effects of narcotic analgesics include: sedation, slowed reflexes, raspy speech, sluggish "rubber-like" movements, slowed breathing, cold skin, and possible vomiting. However, as a user continues to abuse narcotic analgesics he or she will build a tolerance to the drug, therefore causing the effects to diminish. Heroin, a very strong narcotic depressant, completely destroys the users ability to reason. Its synthetic form, known as "designer drug" has been proven to be even more deadly and addictive. If the abuser wishes to maintain the same effect, he or she will have to take steadily larger doses as the tolerance develops.

Heroin users generally experience certain psychological effects immediately after injection. These include a feeling of euphoria: relief from withdrawal symptoms: and, relief from pain. Physical effects, if they are evident at all, typically will become evident after 15-30 minutes. Physical effects may not be evident if the user is tolerant and has taken a normal dose. With new users, the physical effects include: nodding off, poor motor coordination, depressed reflexes, and slow breathing.

If a user is addicted to opiates he or she will suffer withdrawal symptoms if they don't receive another dose, or "fix", before the drug is completely out of their system. Withdrawal effects can be chills, aches of the muscles and joints, nausea and insomnia. These symptoms normally start 4-6 hours after the last dosage of the drug. The withdrawal signs and symptoms intensify from 14-24 hours following the injection, and may be accompanied by gooseflesh, slight tremors, loss of appetite and dilation of the pupils. Approximately 24-36 hours since the last "fix", the addict experiences insomnia, vomiting, diarrhea, weakness, depression and hot/cold flashes. Withdrawal signs and symptoms generally reach their peak after 2-3 days. At this point, the addict usually experiences muscular and abdominal cramps, elevated temperature and severe tremors and twitching. This twitching, especially of the legs, is referred to in the expression "kickin' the habit". The addict is very nauseated at this time, may gag and vomit repeatedly, and may lose 10-15 pounds within 24 hours.

Signs of an overdose of narcotic analgesics are depress respiration, slow and shallow breathing, clammy skin, convulsions, possible coma and death.


So I know that that your friends might tell you how cool it is and if your doing it yes you might enjoy the "high" BUT when you decide to stop it is going to be an extremely wild and un-fun ride so why get into it into the first place...

So I hope that you can use this information in your life as I see a lot of people that I work with do not realize just how hard it is to get off these legal and illegal opiates.

Later - Monty

No comments: